Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 237, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2010, 8:40 PM MDT for Greeley County, Wallace County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2010, 8:40 PM MDT (02:40 UTC)
- Expired
- Jul 20, 2010, 9:10 PM MDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Greeley County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:07 PM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 20, 7:07 PM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 707 PM MDT TUE JUL 20 2010 .UPDATE... 657 PM MDT TUE JUL 20 2010 MADE SOME CHANGES TO FORECAST TO FINE TUNE POP/WX FORECAST SOMEWHAT. TWO MAIN AREAS OF CONCERNS FOR THE OVERNIGHT PERIOD...WITH THE FIRST BEING AREA OF STRONG CONVECTION CURRENTLY APPROACHING CWA FROM THE SOUTHWEST. LATEST HIGH RESOLUTION MODELS SUGGEST THUNDERSTORMS WILL CONTINUE TO LIFT TO THE NORTH AND IMPACT WESTERN HALF OF THE CWA THROUGH THE NIGHT. WHILE HAVE SOME CONCERNS ABOUT CINH FINALLY WINNING OUT AND LIMITING NORTHWARD PROGRESS...BROAD WAA/ISENTROPIC ASCENT NORTH OF FRONT WOULD SUPPORT AT LEAST THE THREAT OF STORMS SURVIVING EVEN IF THEY BECOME SOMEWHAT ELEVATED. OTHER AREA WILL BE ACROSS EASTERN CWA WITH ELONGATED AREA OF ALTO CU WHICH SEEMS TO BE ALONG H8 FRONTAL ZONE. WITH FORCING IN THIS AREA EXPECTED TO STRENGTHEN AS LLJ IMPINGES ON THIS FRONTAL ZONE...WOULD EXPECT A FEW STORMS TO REDEVELOP IN THIS AREA PRIOR TO LLJ VEERING AFTER 09Z. CONFIDENCE STILL SOMEWHAT LOW THOUGH AND WHILE POPS AND QPF WERE RAISED...WANT TO MONITOR RADAR TRENDS FOR A BIT LONGER BEFORE RAISING CHANCES OUTSIDE OF CHANCE RANGE. JRM && .DISCUSSION... 221 PM MDT TUE JUL 20 2010 COMPLICATED FORECAST CONTINUES...WITH ZONAL FLOW IN PLACE AND THUNDERSTORM AND TEMPERATURE FORECAST DEPENDENT ON FRONTAL POSITION. EAST-WEST ORIENTATED FRONT HAS STALLED SOUTH OF CWA AFTER BRINGING COOLER TEMPERATURES AND SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION TODAY. TONIGHT...WITH THE FRONT EXPECTED TO BEGIN TO SLOWLY TREK BACK OVER THE CWA...SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE TO BE POSSIBLE THROUGH THE EVENING HOURS OVER MUCH OF THE CWA. MODELS CONTINUE TO INDICATE LLJ DEVELOPMENT AROUND 06Z CENTERED OVER NORTH CENTRAL KANSAS...WHICH COULD HELP SHOWERS/THUNDERSTORMS LINGER OVER EASTERN PARTS OF THE CWA INTO WED MORNING. ADDED PATCHY FOG TO FORECAST AFTER 08Z...AS UPSLOPE FLOW NORTH OF FRONT IS EXPECTED TO PERSIST THROUGH THE OVERNIGHT PERIODS. WEDNESDAY AND WEDNESDAY NIGHT...A SHORTWAVE TROUGH WILL INTERACT WITH THE FRONT AS IT LIFTS INTO NORTHERN PORTIONS OF THE TRI-STATE REGION WED AFTERNOON/EVENING BRINGING MUCH BETTER CHANCES FOR PRECIP TO THE CWA. A STRONG LLJ AND THETA-E CONVERGENCE ALONG THE FRONT ARE BOTH PROGGED TO DEVELOP DURING THE LATE EVENING HOURS...INCREASING THUNDERSTORM COVERAGE. PRECIPITATION FORECAST BECOMES PROBLEMATIC BEYOND WED WITH QUASI-ZONAL FLOW PERSISTING ACROSS THE REGION...AND MODELS DOING A POOR JOB OF TIMING OUT WEAK SHORTWAVE ENERGY AND SURFACE FEATURES. KEPT GENERAL DIURNAL THUNDERSTORM TREND THROUGH THE EXTENDED FORECAST...WITH LATER FORECASTS NEEDED SETTLE ON THE FINER DETAILS. WHILE TEMPERATURES APPEAR TO BE NEAR NORMAL ON WED...STRONG WAA WILL MOVE INTO THE REGION THU AND FRI AS FRONT IS PROGGED TO LIFT INTO NORTHERN PARTS OF NEBRASKA. H85 TEMPS CURRENTLY SUPPORT 100 DEGREE TEMPS ACROSS CWA THU...AND NEAR 100 DEGREE TEMPS OVER PARTS OF THE CWA FRI. BY THE WEEKEND THE AIRMASS IS EXPECTED TO MODERATE...WITH SEASONABLE TEMPERATURES THROUGH THE EARLY PART OF NEXT WEEK. DR && .AVIATION... 542 PM MDT TUE JUL 20 2010 FOR 00Z TAFS...WHILE THERE WILL BE POTENTIAL FOR SHOWERS/THUNDERSTORMS AS ISENTROPIC ASCENT INCREASES NORTH OF THE FRONT TONIGHT...TO MUCH UNCERTAINTY WITH RESPECT TO COVERAGE AND POTENTIAL CAPPING TO INCLUDE A THUNDER MENTION AT THIS TIME. WITH FRONTAL ZONE TO THE SOUTH OF CWA AND WEAK UPSLOPE FLOW EXPECTED THROUGH THE NIGHT...THINK STRATUS AND FOG DEVELOPING OVERNIGHT INTO THE MORNING PROBABLY THE MOST LIKELY THREAT...WITH IFR/LIFR CONDITIONS POSSIBLE AFTER 09Z AT BOTH SITES. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 20, 6:57 PM MDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 657 PM MDT TUE JUL 20 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211330- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 657 PM MDT TUE JUL 20 2010 /757 PM CDT TUE JUL 20 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF A STATIONARY FRONT DRAPED ACROSS THE SOUTHERN PORTION OF THE AREA. SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY BEFORE MIDNIGHT ALONG AND SOUTH OF A FLAGLER TO NORTON LINE. LARGE HAIL TO AROUND GOLF BALL SIZE...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES OF THUNDERSTORMS WILL CONTINUE THROUGH MOST OF THIS PERIOD. SOME OF THESE STORMS...ESPECIALLY FROM WEDNESDAY INTO THURSDAY COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE SOUTH OF A FLAGLER TO NORTON LINE THIS EVENING. JRM
In the hours before
Local storm report, Jul 20, 7:54 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TSTM WND GST 3 E TOWNER 38.47N 102.02W
07/20/2010 E60 MPH GREELEY KS PUBLIC
&&
PMMSpecial weather statement, Jul 20, 8:08 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 808 PM MDT TUE JUL 20 2010 KSZ027-210315- WALLACE- 808 PM MDT TUE JUL 20 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF HORACE...MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3905 10161 3869 10173 3870 10204 3905 10193 TIME...MOT...LOC 0208Z 203DEG 22KT 3857 10196 THEDE
Special weather statement, Jul 20, 8:16 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 816 PM MDT TUE JUL 20 2010 COZ092-210315- CHEYENNE COUNTY- 816 PM MDT TUE JUL 20 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 814 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS 10 MILES SOUTHWEST OF KIT CARSON...MOVING NORTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3903 10316 3904 10234 3862 10247 3862 10317 TIME...MOT...LOC 0215Z 218DEG 27KT 3867 10293 THEDE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:15 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 60 min |
| Jul 20, 8:08 PM MDT | Special Weather Statement | GLD | Wallace | 67 min |
| Jul 20, 10:22 PM MDT | Special Weather Statement | GLD | Sherman | 23 min |
| Jul 20, 11:26 PM MDT | Special Weather Statement | GLD | Rawlins | 34 min |
| Jul 20, 8:16 PM MDT | Special Weather Statement | GLD | Cheyenne | 59 min |
| Jul 21, 4:41 PM MDT | Special Weather Statement | GLD | Yuma | 34 min |
| Jul 21, 5:25 PM MDT | Special Weather Statement | GLD | Yuma | 65 min |
| Jul 21, 5:46 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 59 min |
| Jul 21, 4:10 PM MDT | Special Weather Statement | GLD | Red Willow | 35 min |
| Jul 21, 4:34 PM MDT | Special Weather Statement | GLD | Red Willow | 26 min |
| Jul 21, 4:36 PM MDT | Special Weather Statement | GLD | Hitchcock | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.